0
Critical Care |

Life Threatening Bleomycin-Induced Pneumonitis With Reversibility FREE TO VIEW

Shraddha Goyal, MBBS; Patrick Kohlitz, MD; Pratibha Kaul, MD
Author and Funding Information

SUNY Upstate Medical University, Syracuse, NY


Chest. 2014;145(3_MeetingAbstracts):164A. doi:10.1378/chest.1782731
Text Size: A A A
Published online

Abstract

SESSION TITLE: Critical Care Case Report Posters

SESSION TYPE: Case Report Poster

PRESENTED ON: Sunday, March 23, 2014 at 01:15 PM - 02:15 PM

PURPOSE: Bleomycin is feared for its induction of pulmonary toxicity, bleomycin-induced pneumonitis, organizing pneumonia or progression to interstitial lung fibrosis in 10% of patients. Knowledge of the pathogenesis and treatment is largely anecdotal and controversial from either in-vitro animal studies or case reports

METHODS: 33-year-old male was diagnosed with embryonal cell carcinoma of testes with metastasis to retroperitoneal lymph nodes and lung. He underwent orchiectomy followed by 4 cycles of chemotherapy with cisplatin, etoposide, and bleomycin . Cumulative dose of bleomycin was 150units. Two months later, he underwent thirteen-hour surgery for retroperitoneal lymph node dissection. Intra-operatively he received 13litres of crystalloids, 4units of packed red blood cells and 100% oxygen. On post-op day 1, he became hypoxemic and chest CT revealed bilateral multiple patchy ground-glass opacities and no pulmonary embolism. He required intubation and mechanical ventilation. The PaO2/FiO2 ratio was 120. He was treated empirically with antibiotics and diuretics. Echocardiogram revealed normal ejection fraction. Bronchoalveolar lavage was negative for infection. However, patient continued to be hypoxic. Glucocorticoid therapy was initiated 3days post-operatively and the patient was successfully extubated 5days later. He was discharged on steroid tapering.

RESULTS: Follow up chest CT in 1 month showed complete resolution of the ground-glass opacities and glucocorticoid was gradually tapered

CONCLUSIONS: There is 20% chance of lung toxicity if the cumulative bleomycin dose is over 400units and 3-5% with dose <300units. Animal studies have shown that bleomycin induces toxicity by producing free radicals after administration of high-inspired oxygen. Our case highlights that bleomycin doses as low 150units can cause lung injury when exposed to high-inspired oxygen. It is not clear if other factors like excess fluids, general anesthesia, prolonged surgery played a role in pathogenesis. Complete resolution of radiographic features and clinical symptoms occurred with early initiation of glucocorticoid therapy

CLINICAL IMPLICATIONS: Exposure to high-inspired oxygen can cause lung toxicity from bleomycin at lower doses than previously described. High-inspired oxygen should be avoided. Early recognition of this disorder and initiation of glucocorticoids may be considered if infection is ruled out

DISCLOSURE: The following authors have nothing to disclose: Shraddha Goyal, Patrick Kohlitz, Pratibha Kaul

No Product/Research Disclosure Information


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543